A Carbamazepine-induced Brugada-type Electrocardiographic Pattern in a Patient with Schizophrenia

Intern Med. 2017;56(22):3047-3050. doi: 10.2169/internalmedicine.8875-17. Epub 2017 Nov 15.

Abstract

We report the case of a 61-year-old man with schizophrenia who was treated with carbamazepine, in whom electrocardiography showed transient Brugada-type ST elevation. He had been hospitalized our hospital's Department of Psychiatry and had been diagnosed with pneumonia. On the following day, electrocardiography showed coved-type ST elevation in the right precordial leads and a blood examination revealed that the patient's carbamazepine concentration was at the upper limit of the standard range, as well as hypothyroidism. The patient's electrocardiogram normalized after the withdrawal of carbamazepine. We demonstrated that the patient's carbamazepine concentration-and not hypothyroidism-was associated with the serial electrocardiographic changes by monitoring the patient's blood concentration of carbamazepine and his thyroid function.

Keywords: Brugada-type electrocardiography; antiepileptic drug; carbamazepine; schizophrenia; sodium channel.

Publication types

  • Case Reports

MeSH terms

  • Brugada Syndrome / chemically induced*
  • Brugada Syndrome / complications
  • Brugada Syndrome / diagnosis
  • Carbamazepine / adverse effects*
  • Carbamazepine / therapeutic use
  • Drug Therapy, Combination
  • Electrocardiography
  • Humans
  • Hypothyroidism / complications
  • Male
  • Middle Aged
  • Schizophrenia / drug therapy*

Substances

  • Carbamazepine